Tornadoes · United States · Virginia · 2002

F1 tornado, Bedford City, Virginia, April 28, 2002

This F1 tornado ran 0.5 miles across Bedford County on April 28, 2002, touching down at 4:31 PM EDT and reaching 100 yards wide. It killed nobody, and did $1.2 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
April 28, 2002
Touchdown
4:31 PM EDT (20:31 UTC)
Path length
0.5 miles (0.8 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$1.2 million
County
Bedford County
Touchdown point
37.330, -79.530
Lift-off point
37.330, -79.520
Record number
576

What the Weather Service recorded

Thunderstorms during the afternoon and evening of the 28th produced two tornadoes, damaging winds, and hail up to golfball size.A tornado formed in Bedford City and traveled east one half mile before dissipating. The storm then produced sporatic wind damage for about the next 7.5 miles or from .5 east-southeast of Bedford City to 8 east-southeast of Bedford City, causing mainly damage to trees and power lines. A second tornado developed 8 miles east-southeast of Bedford City in Bedford County and remained on the ground for 10 miles before lifting about 5.5 miles west-northwest of Rustburg in Campbell County. Sporatic wind damage then occurred from 5.5 west-northwest of Rustburg to Rustburg. These winds destroyed several mobile homes, damaged about two dozen other mobile homes and knocked down trees.Many vehicles had windows broken out by hail in New Castle.Thunderstorm winds downed trees onto Route 40 in Keysville, downed trees in Halifax, snapped a power pole in Danville, downed trees in Clover, and downed trees onto Reed Lane in Willis.

A tornado formed in Bedford City and traveled east 1/2 mile before dissipating. The tornado destroyed four businesses and damaged 25 homes, 58 businesses, several dozen vehicles, and one church.

A second tornado developed 8 miles east-southeast of Bedford City in Bedford County and remained on the ground for 5 miles before crossing over into Campbell County. This tornado injured one person, destroyed seven homes, three businesses, and about two dozen farm buildings. The tornado damaged about 129 other homes, 39 businesses, and a tractor trailer. Numerous trees were toppled.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

Issued (UTC)ExpiredProductOffice
20:05 UTC20:45 UTCSevere Thunderstorm WarningRNK
20:05 UTC20:45 UTCSevere Thunderstorm WarningRNK
20:47 UTC21:15 UTCTornado WarningRNK
21:34 UTC22:00 UTCSevere Thunderstorm WarningRNK

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles. The outlook in force was issued at 20:04 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the tornado touched down at Apr 28, 3:45 PM EDT, 46 minutes earlier.

Area forecast discussion, Apr 28, 3:45 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
345 PM EDT SUN APR 28 2002

A TROUBLESOME COLD FRONT SPAWNING SEVERE WEATHER WILL PASS THRU THE
EAST COAST STARTING THIS AFTN/EVENING.  GOING TO KEEP SHOWER AND
THUNDERSTORMS IN FOR THIS EVENING THRU 900 PM.  COLD FRONT WILL PASS
THRU CWA AROUND MIDNIGHT WITH CAA TO FOLLOW.  WINDS WILL PICK UP TO
15-25 MPH ACROSS MOST OF RNK CWA WITH 20-30 MPH IN HIGHER
ELEVATIONS.  PRESSURE RISES DECREASE TOWARD THE EARLY MORNING
HOURS...SO NOT EXPECTING TO ISSUE WIND ADV.  850 JET WILL MIX DOWN
CREATING A FEW GUSTS BUT AGAIN NOT ADV CRITERIA.  GOING TO CONTINUE
WITH A MILD NIGHT...ESPECIALLY IN THE PIEDMONT WITH COLDER AIR SLOW
TO ARRIVE.

MONDAY...COOLER...DRIER AIR FILTERS IN WITH NW FLOW AND NORMAL TEMPS.
WINDS WILL ALSO REMAIN BREEZY AND BEGIN TO SUBSIDE AFTER SUNSET.
MONDAY NIGHT...HIGH PRESSURE OVER THE REGION SHOULD AID IN
DECOUPLING WINDS AND PROVIDE A COOL COMFORTABLE NIGHT.

TUE...COOL AIR LINGERS AS AN INCOMING WARM FRONT MOVES UP FROM THE
SW.  RNK IN STABLE AIR...SHOWERS TO START TUE NIGHT.

EXTENDED...TUE NIGHT-FRI MORNING...QUASI-STATIONARY FRONT SAG ACROSS
MID ATLANTIC.  DEPENDING ON ITS POSITION WILL DETERMINE PCPN
INTENSITY.  FOR NOW...EXPECTING SHOWERS TUE NIGHT-WED NIGHT...THEN
SHOWERS AND THUNDERSTORMS FOR THU/THU NIGHT...AND SHOWERS FRI
MORNING.

ROA   51  69  45  74 /  60   0   0   0
LYH   49  71  40  75 /  60   0   0   0
DAN   57  75  43  78 /  60   0   0   0
BLF   42  59  44  69 /  30   0   0   0
LWB   39  57  37  66 /  30   0   0   0
BCB   42  65  40  70 /  50   0   0   0
TNB   41  63  39  70 /  30   0   0   0

.RNK...
NC...NONE.

VA...TORNADO WATCH UNTIL 500 PM EDT SUNDAY FOR ZONES VAZ007...
VAZ009>012...VAZ015.

VA...TORNADO WATCH UNTIL 900 PM EDT SUNDAY FOR ZONES
VAZ013>14...VAZ016>020...VAZ022>024...VAZ032>035...VAZ043>047...
VAZ058>059.

WV...TORNADO WATCH UNTIL 500 PM EDT SUNDAY FOR ZONES WVZ042>045.

STONEFIELD

In the hours before

Special weather statement, Apr 28, 11:20 AM EDT, 5 hours 11 minutes before
VAZ011>014-016>020-022>024-033>035-045>047-281715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1120 AM EDT SUN APR 28 2002

...SCATTERED THUNDERSTORMS AND HEAVY RAIN CONTINUES ACROSS WESTERN
   AND SOUTHWEST VIRGINIA...

THE LEADING EDGE OF A BAND OF HEAVY RAIN WITH EMBEDDED THUNDERSTORMS
EXTENDED FROM AMHERST SOUTHWEST ACROSS ROCKY MOUNT TO NEAR GALAX.
THE BAND EXTENDED WESTWARD TO NEAR WARM SPRINGS...IN BATH COUNTY
SOUTHWESTWARD TO NEAR PEARISBURG. THE STORMS AND RAIN ARE MOVING
EASTWARD AROUND 40 MPH.

THE MAJOR PROBLEM SO FAR THIS MORNING HAS BEEN THE PONDING OF WATER
ON THE HIGHWAYS AND IN LOW LYING AREAS. RAINFALL AMOUNTS OF 1 TO 2
INCHES HAVE BEEN REPORTED FROM BATH COUNTY IN VIRGINIA...WEST ACROSS
GREENBRIER COUNTY WEST VIRGINIA. ADDITIONAL RAINFALL IS LIKELY
BY THIS AFTERNOON.

MOTORISTS NEED TO BE ALERT FOR POSSIBLE PONDING OF WATER.

DOC
Special weather statement, Apr 28, 12:41 PM EDT, 3 hours 50 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
WVZ042>045-282200-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1241 PM EDT SUN APR 28 2002

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY THIS
EVENING...

THUNDERSTORMS DEVELOPING ALONG A COLD FRONT OVER OHIO AND KENTUCKY
ARE EXPECTED TO MOVE EAST INTO THE APPALACHIANS THIS AFTERNOON.
SOME OF THESE THUNDERSTORMS MAY CONTAIN DAMAGING WINDS.

THE STORM SPOTTER NETWORK MAY BE ACTIVATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Apr 28, 3:10 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0303 PM    5NE HINTON                WV   1.00 INCH HAIL
04/28/02   SUMMERS
Local storm report, Apr 28, 4:06 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0344 PM    3W NEW CASTLE             VA   1.00 INCH HAIL
04/28/02   CRAIG

0403 PM    FINCASTLE                 VA   1.50 INCH HAIL
04/28/02   BOTETOURT

318 PM     14E HINTON                WV   1.00 INCH HAIL
04/28/02   SUMMERS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Roanoke, VA (KRNK), 12:00Z

8.5 hours before the tornado, 15 km from the path. April 28, 2002.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 17 joules per kilogram, CIN -448, lifted condensation level 642 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-04-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 370 square meters per square second, 0 to 6 km bulk shear 54 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-448 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
54 kt
0-1 km bulk shear
51 kt
0-1 km storm-relative helicity
370 m²/s²
0-3 km storm-relative helicity
435 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.6 K/km

Open this sounding in Storm Lab

Roanoke, VA (KRNK), 00:00Z

3.5 hours after it, 15 km from the path. April 29, 2002.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2002-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 184 joules per kilogram, CIN -46, lifted condensation level 1507 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Roanoke, VA at 00:00Z on 2002-04-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 215 square meters per square second, 0 to 6 km bulk shear 66 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-46 J/kg
Surface CAPE
857 J/kg
Mixed-layer LCL
1507 m above ground
0-6 km bulk shear
66 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.5
0-3 km lapse rate
7.5 K/km

Open this sounding in Storm Lab

The radar

The Roanoke radar (KFCX), 75 km away, was scanning. The volume nearest the touchdown began at 20:29 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2002 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are

The other tornadoes of April 28, 2002

37 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 281:07 AM CDTF2Saline, IL7.52003$3.5 million
April 281:18 AM CDTF3Union, IL19.3400110$8.0 million
April 281:46 AM CDTF2Johnson, IL7.04002$100,000
April 281:59 AM CDTF3Pope, IL22.02001$440,000
April 282:29 AM CDTF0New Madrid, MO0.170
April 282:35 AM CDTF1Crittenden, KY2.0100$20,000
April 282:39 AM CDTF1Crittenden, KY1.0200$3,000
April 282:40 AM CDTF1Lake, TN3.575$750,000
April 282:49 AM CDTF3Crittenden, KY22.088026$17 million
April 283:05 AM CDTF2Breckinridge, IN to KY32.3150119$1.6 million
April 283:40 AM CDTF1Ohio, KY9.5100$500,000
April 284:55 AM EDTF1Hardin, KY2.060$150,000
April 284:00 AM CDTF0Henry, TN5.050$50,000
April 284:35 AM CDTF1Edmonson, KY3.0100$100,000
April 287:34 AM CDTF3Rutherford, TN3.235031$2.3 million
April 287:45 AM CDTF2Cannon, TN0.930
April 281:58 PM EDTF2Stark, OH7.24402$46 million
April 282:35 PM EDTF0Mercer, PA6.050$150,000
April 282:45 PM EDTF1Mercer, PA16.0200$1.0 million
April 282:50 PM EDTF0Erie, NY0.725$40,000
April 283:01 PM EDTF1Butler, PA7.050$200,000
April 283:15 PM EDTF1Marshall, WV1.0150$100,000
April 283:45 PM EDTF0Armstrong, PA4.0150$170,000
April 283:50 PM EDTF2Allegany, NY6.5300$500,000
April 284:00 PM EDTF2Indiana, PA5.02501$750,000
April 284:10 PM EDTF1Indiana, PA2.01001$250,000
April 283:42 PM CDTF0Maury, TN0.110
April 284:43 PM EDTF2Bedford, VA10.015012$6.0 million
April 284:55 PM EDTF2Shenandoah, VA4.0752$1.6 million
April 285:55 PM EDTF1Columbia, PA6.030$90,000
April 286:13 PM EDTF1Lebanon, PA1.5150$780,000
April 286:56 PM EDTF4La Plata tornado, MD38.06503122$124 million
April 287:02 PM EDTF2Charles, MD3.0100$1.0 million
April 287:35 PM EDTF1Greensville, VA6.01503$750,000
April 287:42 PM EDTF1Calvert, MD5.050$10,000
April 287:55 PM EDTF3Dorchester, MD18.0150$150,000
April 288:28 PM EDTF0Wicomico, MD4.0100$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.